Colorado, 2021

Drought in Colorado, June 1 to 30, 2021

June 1 to 30, 2021 · NWS GJT · 21 events in 21 counties and zones

Drought conditions worsened slightly across portions of west-central Colorado in response to areas of above normal temperatures and below normal precipitation during the month of June. Conditions improved slightly across portions of southwest Colorado.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Drought conditions worsened slightly across portions of west-central Colorado in response to areas of above normal temperatures and below normal precipitation during the month of June. Conditions improved slightly across portions of southwest Colorado. Elsewhere, the drought status remained unchanged through the end of June as a result of the aforementioned conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 10:36 PM MST, 1 hour 24 minutes earlier.

Area forecast discussion, May 31, 10:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1136 PM MDT Mon May 31 2021

.SHORT TERM...(Tonight through Tuesday night)
Issued at 354 PM MDT Mon May 31 2021

It's been an eventful day across southwest and west-central
Colorado with showers and thunderstorms producing heavy rain,
frequent lightning, and accumulating hail. Quarter-sized hail was
reported with convection southeast of Stoner, Colorado with
mothball to nickel-sized hail associated with other storms.
Outflow winds have generally been in the range of 30 to 35 mph
though the Durango Airport reported a gust of 53 mph as storms
exited to New Mexico. As far as rain totals go, radar estimates
over an inch of rain fell over the southern portion of the 416
Fire burn scar with several tenths to over half an inch with some
of the stronger thunderstorms. The potential for additional
flooding remains low, but will continue to be monitored as the
afternoon progresses.

Mostly sunny skies have prevailed across the northern and western
portions of the forecast area as the midlevel trough shifts
eastward. Meanwhile, shower and thunderstorm activity will
gradually diminish further east before dissipating by midnight.
The trough will finally reach the Plains overnight as a ridge of
high pressure amplifies over the western CONUS. A secondary
shortwave will brush the Continental Divide on the backside of the
departing trough Tuesday and fuel isolated to scattered convection
in the afternoon. Otherwise, a dry day is expected with high
temperatures climbing back to 3 to 6 degrees above normal.

.LONG TERM...(Wednesday through Monday)
Issued at 354 PM MDT Mon May 31 2021

A cutoff low will remain over the northern Baja peninsula at the
start of the long term period while the previously mentioned upper
level ridge dominates the western CONUS. Under its continued
influence temperatures will jump anywhere from 6 to maybe 12
degrees above normal for early June. Daytime heating will act on
residual moisture to fuel an isolated storm or two along the
Divide each afternoon. The ridge will begin to weaken late in the
week as the next Pacific system drops in from the Gulf of Alaska.
The gradient will tighten as this disturbances descends into the
Pacific Northwest. As a result, critical fire weather conditions
look possible this weekend for portions of the forecast area.
Moisture will gradually increase as the trough begins to influence
the region, potentially bringing more widespread precipitation.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1136 PM MDT Mon May 31 2021

The airmass across the region will continue to dry today as the
mid-level trough over the area slides to the east during the
remainder of the night. Scattered showers and thunderstorms are
expected to develop over the mountains of the Continental Divide,
though this activity is not expected to bring storms over any TAF
site during the next 24 hours. However, outflow winds from high
based storms could bring wind gusts in excess of 30 mph to KEGE,
KASE, KGUC, KTEX and KDRO this afternoon and early this evening.
Otherwise, expect VFR conditions at all TAF sites with no ceilings
below ILS breakpoints.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...NL
Hazardous weather outlook, May 31, 3:51 AM MST, 20 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
451 AM MDT Mon May 31 2021

COZ001>014-017>023-UTZ022>025-027>029-011100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
451 AM MDT Mon May 31 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms will develop over the mountains of central
and southwest Colorado late this morning. This activity then
continues through the afternoon and into the early part of the
evening with storm cells moving over the valleys south of the
higher terrain. Showers become more widespread during the
afternoon with locally heavy rain likely. However, rainfall
amounts exceeding one-half inch are unlikely so the potential for
flash flooding is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered thunderstorms are likely over the mountains each
afternoon and evening through the end of the week, though this
activity will largely be confined to the ranges along the
Continental Divide. An uptick in storm activity is possible this
weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, San Juan River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
San Juan River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June. Exceptional (D4) drought conditions persisted across the southwest portion of the zone while the extreme (D3) drought remained in the central portion of the zone through the end of the month. The severe (D2) category remained across the far northeast portion of the zone through the end of June.

Drought, Southwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The status of the drought remained unchanged across the zone through the month of June as extreme (D3) conditions persisted across the western and central areas. The severe (D2) drought remained across some of the eastern portion of the zone with moderate (D1) conditions over the far northeast portion.

Drought, Northwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Northwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.210, -107.755 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged across the forecast area during the month of June. Extreme (D3) conditions persisted across the western portion of the zone and expanded slightly to the northeast. Meanwhile, severe (D2) drought continued over the central and northeast portions while the moderate (D1) category lingered over the southeast areas. As a result of the ongoing drought, the town of Norwood is down to less than 17% drinking water left and ranchers are selling off cattle as there is not enough hay to keep the numbers up.

Drought, Animas River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Animas River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.287, -107.843 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June. Exceptional (D4) conditions persisted across the southern portion of the zone as the extreme (D3) category continued up north.

Drought, Four Corners / Upper Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June. Exceptional (D4) conditions persisted across the far southern portion of the zone while the extreme (D3) category continued elsewhere. As a result of the ongoing drought, ranchers in Montezuma County are selling off cattle as there is not enough hay to keep the numbers up.

Drought, Central Gunnison and Uncompahgre River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The status of the drought worsened through the month of June with exceptional (D4) conditions prevailing and expanding south. The extreme (D3) drought persisted across the central portion of the zone with a small sliver of severe (D2) conditions over the far east-central portion of the zone through the end of June.

Drought, Uncompahgre Plateau and Dallas Divide

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

The status of the drought worsened in some areas and improved in others through the month of June. The exceptional (D4) drought persisted across central portions of the zone and expanded further west with extreme (D3) conditions elsewhere. An exception was across the far southeast portion of the zone which improved to the severe (D2) category by the end of the month.

Drought, Grand and Battlement Mesas

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June with exceptional (D4) conditions prevailing. An exception was across the far eastern portion of the zone where extreme (D3) conditions persisted.

Drought, Paradox Valley / Lower Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged through the month of June with exceptional (D4) conditions prevailing. An exception was across the far southern portion of the zone where extreme (D3) conditions continued.

Drought, Upper Gunnison River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June with extreme (D3) conditions across the far northwest portion of the zone and severe (D2) conditions elsewhere.

Drought, Grand Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June with extreme (D3) conditions across all but the far southeast portion of the zone where the exceptional (D4) drought continued.

Drought, Debeque to Silt Corridor

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June with exceptional (D4) conditions across all but the far southwest portion of the zone where the extreme (D3) drought continued.

Drought, West Elk and Sawatch Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

The status of the drought worsened through the month of June as the extreme (D3) conditions expanded to encompass the entire northwest portion of the zone. Elsewhere, severe (D2) conditions persisted except for moderate (D1) drought across the far eastern portion of the zone.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought worsened across the zone through the month of June as the extreme (D3) conditions across the western portion expanded further south. Meanwhile, severe (D2) conditions persisted over the central areas with the moderate (D1) category across the far southeast portion of the zone.

Drought, Roan and Tavaputs Plateaus

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Roan and Tavaputs Plateaus forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -108.196 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June with extreme (D3) conditions across the western portion of the zone and the exceptional (D4) drought over the eastern and central portions.

Drought, Central Colorado River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Colorado River Basin forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June. Exceptional (D4) conditions persisted across all but the far southeast portion of the zone where the extreme (D3) drought remained.

Drought, Elkhead and Park Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Elkhead and Park Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.552, -107.599 (the zone’s center; the record gives no point)

The status of the drought remained largely unchanged across the zone through the month of June as the exceptional (D4) drought persisted over the southern and northwest portions of the zone. Meanwhile, the extreme (D3) category continued and expanded to include the far northeast corner of the zone.

Drought, Upper Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.485, -106.991 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June as the exceptional (D4) category persisted across the zone.

Drought, Central Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -107.805 (the zone’s center; the record gives no point)

The status of the drought remained unchanged during the month of June as the exceptional (D4) category persisted across all but the far northern tier of the zone where the extreme (D3) category continued.

Drought, Lower Yampa River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Lower Yampa River Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.066, -108.109 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June as the exceptional (D4) category persisted across the majority of the zone. An exception was across the far northern tier of the zone where extreme (D3) conditions persisted through the end of the month.

Drought, Flattop Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Flattop Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.062, -107.603 (the zone’s center; the record gives no point)

The status of the drought remained unchanged through the month of June as the exceptional (D4) category persisted across the entirety of the zone.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958817, 958818, 958819, 958820, 958821, 958822, 958823, 958824, 958825, 958826, 958827, 958828, 958829, 958830, 958831, 958832, 958833, 958834, 958835, 958836, 958837.